Thunderstorm Wind, Republic
- When
- August 7, 11:43 PM CST to 11:46 PM CST
- Where
- Republic County, 4.15 mi N of Belleville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.880, -97.630
Wind gusts estimated.
During the early morning hours of the 8th a powerful storm developed in north central KS. As it moved southeastward it began to strengthen as it approached I-70.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
During the early morning hours of the 8th a powerful storm developed in north central KS. As it moved southeastward it began to strengthen as it approached I-70. It then proceeded to move across Topeka causing 70 to 90 mph winds and damage to trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 7, 10:35 PM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1135 PM CDT FRI AUG 7 2015 ...AVIATION UPDATE... .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 336 PM CDT FRI AUG 7 2015 ONGOING BAND OF ELEVATED SHOWERS AND THUNDERSTORMS OVER NORTH CENTRAL KANSAS CONTINUE TO BE ROOTED AROUND 10-12 THOUSAND FEET AS CEILINGS ARE NOT EVEN BEING MEASURED AT ASOS SITES. PARCELS LIFTED FROM THIS LEVEL ARE LIKELY REALIZING ON THE ORDER OF 400-800 J/KG OF CAPE AND RADAR TRENDS SUPPORT THIS AS WELL. THE BAND OF ELEVATED FORCING/CONVERGENCE/WARM ADVECTION APPEARS LIKELY TO CONTINUE FOR A WHILE ALTHOUGH INSTABILITY OF THESE ELEVATED PARCELS MAY WANE WITH TIME. BOTTOM LINE IS THAT THE SCATTERED SHOWERS AND A FEW STORMS WILL CONTINUE FOR A FEW HOURS BUT LIKELY DECREASE IN COVERAGE DURING THE EVENING. FARTHER WEST, A DEEP TROUGH OVER NEVADA WAS SPINNING AMPLE MOISTURE AND ENERGY NORTHEAST ACROSS THE CENTRAL ROCKIES AND INTO THE PLAINS. WIDESPREAD PRESSURE FALLS AND A VERY MOIST BOUNDARY LAYER OVER THE HIGH PLAINS OF COLORADO INTO NORTH TEXAS WILL LIKELY RESULT IN WIDESPREAD THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. THESE STORMS APPEAR LIKELY TO CONGEAL INTO ONE OR MORE CONVECTIVE CLUSTERS AND MOVE TO THE EAST AND NORTHEAST. THE MOST LIKELY CLUSTER SEEMS AIMED TO MOVE ACROSS NEBRASKA TONIGHT, BUT MORE RECENT MODEL RUNS AND OBSERVATIONAL DATA SUGGEST THE POTENTIAL FOR ANOTHER WELL ORGANIZED CLUSTER TO DEVELOP IN SOUTHWEST KANSAS AND MOVE TOWARD THE NORTHEAST...LIKELY IMPACTING A GOOD PART OF THE LOCAL FORECAST AREA. WHILE THUNDERSTORMS ARE LIKELY TO DEVELOP, THEIR EVOLUTION HAS LESS CONFIDENCE AS THEY WILL INTERACT WITH THE UPPER RIDGE, DRY AIR JUST ABOVE THE BOUNDARY LAYER, AND A STOUT INVERSION/CAP JUST OFF THE SURFACE. SO, HAVE LOWER POPS WITH SOUTHERN EXTENT GIVEN THE GREATER UNCERTAINTY, BUT THE POTENTIAL DOES EXIST FOR WIDESPREAD STORMS ESPECIALLY OVER THE NORTHERN HALF OF THE FORECAST AREA TONIGHT... MAINLY AFTER MIDNIGHT. MODERATE INSTABILITY SHOULD BE AVAILABLE FOR ANY STORMS THAT DO DEVELOP, BUT THE EXTENT OF COLD POOL ORGANIZATION, ESPECIALLY GIVEN THE STRONG CAP, IS IN QUESTION. WOULD NOT BE SURPRISED TO SEE AN ORGANIZED COLD POOL SUPPORT DAMAGING WIND GUSTS INTO PART OF THE AREA...ESPECIALLY NORTH CENTRAL KANSAS...BUT IT SEEMS UNLIKELY AT THE SAME TIME. THUNDERSTORMS WILL SHIFT NORTHEAST OF THE AREA ON SATURDAY MORNING WITH A VERY MOIST BOUNDARY LAYER REMAINING IN PLACE. THE SUN WILL COME OUT IN FULL FORCE AND EXPECT A VERY HOT DAY WITH HIGHS WELL INTO THE 90S AND LOWER 100S IN SOME AREAS. WHILE SOME GUIDANCE (GFS IN PARTICULAR) MIXES VERY DEEP, IT DOES NOT APPEAR REALISTIC AND HAVE FORECAST CLOSER TO HOW PAST EVENTS HAVE BEHAVED...MAINTAINING A SHALLOW LAYER OF VERY HIGH NEAR-SURFACE DEWPOINTS AND HIGH HEAT INDICES THROUGH THE AFTERNOON. WILL NEED TO CLOSELY MONITOR THE FORECAST, ESPECIALLY FOR DEWPOINTS AND THE BEHAVIOR OF ANY REMNANT OUTFLOW, AS PARTS OF THE AREA MAY APPROACH THE 110 HEAT INDEX CRITERIA FOR AN EXCESSIVE HEAT WARNING. BY LATE IN THE AFTERNOON, EXPECT EXTREME CAPE TO DEVELOP ACROSS NORTHERN AND EASTERN KANSAS WHILE A REMNANT OUTFLOW BOUNDARY AND/OR WEAK SYNOPTIC FRONT SETS UP ACROSS PARTS OF THE LOCAL AREA AND INTO SOUTHEAST NEBRASKA. A BAND OF SEASONALLY STRONG MID LEVEL FLOW OVER THE TOP OF STRENGTHENING LOW LEVEL FLOW WILL SUPPORT LARGE LOOPING HODOGRAPHS ACROSS NORTHERN KANSAS AND ANY STORMS THAT DEVELOP APPEAR LIKELY TO DEVELOP SUPERCELL STRUCTURES. ANY STORMS IN THE LATE AFTERNOON AND EARLY EVENING WILL POSE A THREAT FOR RATHER LARGE HAIL, DAMAGING WINDS, AND A NON-ZERO TORNADO POTENTIAL. THE MAIN QUESTION IS WHERE THOSE STORMS WILL DEVELOP AND CURRENT SUGGESTIONS POINT TO AREAS NEAR AND NORTH OF THE NE/KS BORDER. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 336 PM CDT FRI AUG 7 2015 ONGOING CONVECTION MAY LINGER THROUGH THE LATE EVENING HOURS MAINLY FOR AREAS NORTH OF I-70. DURING THIS TIME FRAME A COLD FRONT POSSIBLY REINFORCED BY AN OUTFLOW BOUNDARY SHOULD EXTEND FROM FAR NORTHEAST KS TO CENTRAL KS AND GRADUALLY SLIDE SOUTHWARD OVERNIGHT. INSTABILITY BEHIND THE FRONT APPEARS TO STILL POSE THE RISK FOR ELEVATED STORMS, WHILE DEEP LAYER SHEAR IS FORECAST TO DECREASE OVERALL. THE LOW TEMPERATURES SUNDAY MORNING WILL BE QUITE WARM IN THE MID TO UPPER 70S WITH THE EXCEPTION OF FAR NORTHERN KS WHERE PRECIP MAY COOL THINGS OFF A TOUCH. AS THAT FRONT SLIDES SOUTHWARD THE MODELS ARE HINTING AT WEAK SHORTWAVES TRACKING OVER KS DURING THE DAY SUNDAY. AS FOR NOW THE COVERAGE APPEARS TO BE SCATTERED DUE TO THE WEAK LARGE SCALE FORCING. WITH POSSIBLE PRECIP AND CLOUDS AROUND THE AREA HIGH TEMPERATURES ARE SOMEWHAT UNCERTAIN. BY SUNDAY EVENING THE FRONT SHOULD REACH THE OK/KS STATE LINE. ALTHOUGH ELEVATED SHOWERS AND STORMS WILL STILL BE POSSIBLE OVERNIGHT SUNDAY ESPECIALLY SINCE THE MID/UPPER LEVEL FLOW BECOMES MORE WESTERLY OPENING THE DOOR FOR MORE WEAK SHORTWAVES TO TRACK OVER THE REGION WITH THE BETTER CHANCES SOUTH OF I-70. COOLER AIR WILL PUSH SOUTHWARD ON MONDAY GIVING US HIGHS IN THE MID TO UPPER 80S. MOST OF THE DAYTIME HOURS SHOULD BE DRY ON MONDAY ALTHOUGH A SHORTWAVE WILL DIG ACROSS THE UPPER MIDWEST LATE MONDAY BRINGING A SECONDARY BOUNDARY SOUTHWARD THROUGH NE. STORMS DEVELOPING ON THIS BOUNDARY COULD GET CLOSE TO FAR NORTHERN KS. MID WEEK TIME FRAME LOOKS TO BE QUIET WEATHER WISE AT THIS POINT. BOTH GFS AND ECMWF ARE IN GOOD AGREEMENT EARLY IN THE PERIOD WITH A LARGE SCALE TROUGH OVER THE WEST AND EAST COAST OF THE CONUS. IN THE MIDDLE GROUND IS A HIGHLY AMPLIFIED RIDGE OVER THE CENTRAL CONUS. THE DIFFERENCE COMES LATER IN THE PERIOD WHERE THE GFS DOES SUGGEST THAT THE RIDGE AXIS WILL BECOME MORE NARROW OVER THE CENTRAL CONUS BY LATE WEDNESDAY AS A CUT-OFF LOW MAY SET UP ALONG THE CENTRAL CALIFORNIA COAST. THE MAIN WESTERLIES ARE FORCED AROUND THE NORTHERN PERIPHERY OF THIS UPPER LOW WHICH COULD ALLOW FOR A TROUGH TO DIG INTO THE NORTHERN ROCKIES WITH AN ASSOCIATED DEEPENING LOW MOVING ALONG THE US/CANADIAN BORDER. WITHIN A LEESIDE TROUGH SETTING UP AND THIS MID TO UPPER LEVEL TROUGH FEATURE TO THE NORTH, A SURFACE WARM FRONT COULD EXTEND INTO THE CENTRAL PLAINS AND CAUSE SOME SMALL CHANCES FOR PRECIP BY AROUND FRIDAY MORNING TIME FRAME. THIS CHANCE LOOKS TO BE MINIMAL AT THIS POINT, SO OPTED TO KEEP SLIGHT POP CHANCES IN THE FORECAST AT THIS TIME. TEMPS ARE EXPECTED TO BE IN CHECK DURING THE UPCOMING WEEK WITH A CANADIAN HIGH PRESSURE RIDGE INFLUENCING THE REGION, SO HIGHS SHOULD REMAIN IN THE UPPER 80S WITH LOWS IN THE MID TO UPPER 60S. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 1135 PM CDT FRI AUG 7 2015 THERE IS QUITE A BIT OF UNCERTAINTY IN WHERE THE MCS WILL GO DURING THE EARLY MORNING HOURS. THE HRRR HAS BEEN CONSISTENTLY BRINGING THE ELEVATED STORMS THROUGH EASTERN KS, ALTHOUGH IT SEEMS TO BE DELAYING THE PROGRESS TO MORE MID MORNING. MEANWHILE THE OPERATIONAL MODELS CONTINUE TO FOCUS THE MOST LIKELY TRACK OF THE STORMS ACROSS SOUTHERN NEB AND FAR NORTHERN KS. WITH PROFILER DATA SHOWING THE DECENT LOW LEVEL JET VEERING TO THE SOUTH AND SOUTHWEST, THINK THERE IS A CHANCE FOR ELEVATED STORMS TO MOVE INTO THE TERMINALS SO WILL INCLUDE A VCTS WITH VFR CONDITIONS AND MONITOR TRENDS. && .TOP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM NOON TO 9 PM CDT SATURDAY FOR KSZ010>012- 021>024-026-034>040-054>056-058-059. && SHORT TERM...BARJENBRUCH LONG TERM...DRAKE/SANDERS AVIATION...WOLTERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 351 PM CDT FRI AUG 7 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-082100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 351 PM CDT FRI AUG 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A NARROW BAND OF SCATTERED THUNDERSTORMS WILL MOVE ACROSS PARTS OF NORTH CENTRAL KANSAS...AND POTENTIALLY INTO EASTERN KANSAS THIS EVENING. CLOUD TO GROUND LIGHTNING IS THE PRIMARY HAZARD WITH THESE STORMS. A LARGE AREA OF THUNDERSTORMS IS EXPECTED TO MOVE FROM WESTERN KANSAS ACROSS PARTS OF NORTHERN KANSAS AND NEBRASKA OVERNIGHT. THE BEST CHANCES FOR THUNDERSTORMS IN THE LOCAL OUTLOOK AREA ARE NORTH OF INTERSTATE 70 AND NEAR THE NEBRASKA BORDER. THERE IS SOME POTENTIAL FOR DAMAGING WINDS...MARGINALLY SEVERE HAIL...AND LOCALIZED AREAS OF HEAVY RAIN...MAINLY IN NORTH CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP NEAR THE NEBRASKA KANSAS BORDER LATE SATURDAY AFTERNOON AND EVENING. IF STORMS DEVELOP IN THE AREA...THEY MAY BECOME SEVERE WITH VERY LARGE HAIL AND LOCALLY DAMAGING WINDS POSSIBLE. THERE IS ALSO A SMALL CHANCE FOR A TORNADO IN FAR NORTHEAST KANSAS. AFTERNOON HEAT INDICES ALONG AND SOUTH OF INTERSTATE 70 ARE FORECAST TO REACH 103 TO 110 ON SATURDAY...AND 95 TO 105 ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1224 AM CDT SAT AUG 8 2015 KSZ008-080600- REPUBLIC- 1224 AM CDT SAT AUG 8 2015 ...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC COUNTY UNTIL 100 AM CDT... AT 1223 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BYRON TO NEAR LOVEWELL STATE PARK...AND MOVING EAST AT 60 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... BELLEVILLE...SCANDIA...COURTLAND...CUBA...REPUBLIC...MUNDEN AND NARKA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4000 9737 3975 9737 3978 9793 4000 9793 TIME...MOT...LOC 0523Z 272DEG 52KT 4005 9784 3989 9795
The Grand Island radar (KUEX), 85 km away, was scanning. The volume nearest the first event began at 05:43 UTC.
16 thunderstorm wind, 4 hail. Local standard time, as filed.
Wind gusts estimated.
Reports of 4 inch diameter tree limbs down.
Wind gusts estimated.
Report of 4 inch diameter tree limbs down and pea sized hail.
Wind gusts measured.
Wind gusts estimated.
Wind gusts estimated.
Wind gusts estimated.
Trees were snapped or uprooted.
Wind gusts estimated.
Peak wind gusts estimated around 70 mph in Lake Sherwood. Extensive 2 to 4 inch diameter tree limbs down in the Lake Sherwood area.
Wind gusts estimated.
Extensive tree damage near French middle school and south of 29th and Fairlawn rd.
Wind gusts estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592666, 592667, 592668, 592669, 592670, 592671, 592672, 592673, 592674, 592675, 592676, 592677, 592678, 592679, 592680, 592681, 592682, 592683, 592684, 592685.